Alert archive / California / Tornado Warnings in 2023

Tornado Warning 1, NWS San Diego, CA

March 30, 2023San Diego County, California

NWS San Diego, CA issued this tornado warning at Mar 30, 2023, 10:22 AM PDT for San Diego County, California. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2023, 10:22 AM PDT (17:22 UTC)
Expired
Mar 30, 2023, 10:30 AM PDT
In force
8 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County San Diego County, CA

The radar

The San Diego radar (KNKX), 35 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WFUS56 KSGX 301722
TORSGX
CAC073-301730-
/O.NEW.KSGX.TO.W.0001.230330T1722Z-230330T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Diego CA
1022 AM PDT Thu Mar 30 2023

The National Weather Service in San Diego has issued a

* Tornado Warning for...
  Central San Diego County in southwestern California...

* Until 1030 AM PDT.
    
* At 1021 AM PDT, a severe thunderstorm capable of producing a
  tornado was located over Valley Center, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Valley Center, Escondido and Hidden Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3322 11711 3326 11711 3326 11701 3320 11702
TIME...MOT...LOC 1721Z 278DEG 47KT 3323 11705 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

APR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 8:45 AM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 30, 8:45 AM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
845 AM PDT Thu Mar 30 2023

.SYNOPSIS...
A cold low pressure system centered over California will move
toward the southeast and east today and slowly weaken. Scattered
showers with a slight chance of thunderstorms will continue this
morning with the showers decreasing from the northwest in the
afternoon. Friday and Saturday will be dry and warmer with slight
cooling for the coast and valleys on Sunday. Cooler and very
windy for early next week along with a slight chance of showers as
a trough of low pressure moves inland through the western states.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
The area of low pressure off the Channel Islands will continue to
push southeast toward San Diego today, ushering in clouds, and
breezy conditions. The sounding this morning does show just over
100 kg/J of MUCAPE, so some instability is there top pop off a
few thunderstorms through the afternoon. Satellite imagery depicts
drier northwest flow pushing into the Santa Barbara and Central
Coast regions this morning. This will continue to sink south, with
areas near LA and northern mountains drying out later this
morning and SD County by the late afternoon.

After a warmer and drier weekend, we will see another potent
trough enter the western part of the country. This may be strong
enough and positioned far enough west to bring a slight chance of
showers across the mountains and foothills. The biggest impact
will be the wind due to a strong pressure gradient across the
region. NBM and ensemble guidance is currently pointing to winds
gusting over 30 MPH at the coast and portions of the high desert,
while gusts over 50 MPH in the mountains are increasingly likely.
Cooler weather looks to remain by the middle of next week as well.

.Previous Discussion as of 503 AM Today...

.SHORT TERM (Today through Saturday)...

Bands of showers will continue to spread inland this morning with
showers beginning to decrease from the northwest during the
afternoon as the flow aloft turns more northwesterly. Overnight,
hourly rainfall has mostly been less than one-tenth inch to
locally one-quarter inch. There was at least one report of small
hail late yesterday evening. The slight chance of thunderstorms
continues today along with the possibility of small hail.
Waterspouts are also possible.

Today is expected to be the coolest day with high temperatures in
the mountains as much as 25 to 30 degrees below average. Friday
high temperatures will be several degrees warmer than today with
some mountain areas around 15 degrees warmer than today. The
warming will continue into Saturday, but with Saturday still a few
to around 5 degrees below average.

&&

.LONG TERM (Sunday through Wednesday)...
Weak onshore flow will bring a few degrees of cooling to the coast
and valleys on Sunday while the deserts continue to slowly warm.
For early next week, a large trough of low pressure will move
inland through the western states with cluster analysis showing
some timing and amplitude differences among the fuller range of
model ensemble solutions.

Cooling with much stronger onshore flow is expected for
southwestern California along with a slight chance for mostly
light precipitation. NBM daily chances for measurable
precipitation in the mountains on Monday and Tuesday is near 15
percent and mostly below 10 percent along the coast.

A period of strong and gusty west winds is expected for Monday
into Tuesday for the mountains and deserts and for the coastal
waters into adjacent coastal areas. While there are some
differences in the timing and strength of the stronger winds,
ensemble members of the ECMWF and GFS have the strongest winds
centered around Monday afternoon.

NBM has Monday much cooler, as much as 15 degrees cooler than
Sunday for the mountains and deserts with not much change or
slight warming for Tuesday and with slow warming of a few degrees
on Wednesday.

&&

.AVIATION...
301530Z...SCT-BKN clouds with bases 2000-3500 ft MSL and layers up
to 6000 ft MSL will continue through this evening, obscuring coastal
mountain slopes. Areas of SHRA continuing through 15Z, becoming more
ISO-SCT after 15Z with the greatest coverage across San Diego
County. Cloud bases locally lowering to 1500 ft MSL and 3-5 SM vis
in heavier showers. ISO TSRA with small hail also possible through
31/00Z. SHRA ending by 31/06Z. SCT to locally BKN clouds with bases
2500-3500 ft MSL tonight into Fri morning with patchy fog possible
in the valleys.

West winds in the mountains and locally into the deserts with gusts
30 to 40 kt through this evening, weakening overnight. Moderate to
strong up/downdrafts likely over and E of the mountains.

&&

.MARINE...
West winds gusting 20-25 kt continuing through this afternoon, along
with combined seas to 9 ft and steep waves. Showers continuing today
with a slight chance of thunderstorms, some of which could produce
waterspouts. Conditions improve this evening as showers end and wind
and waves decrease. Stronger west-northwest winds gusting over 25 kt
and rough seas are possible again Monday into Tuesday.

&&

.BEACHES...
There is a slight chance of thunderstorms at the beaches through
this afternoon with cloud-to-ground lightning possible.
Thunderstorms will be isolated if they occur.
&&

.SKYWARN...
Skywarn activation is not requested. However, weather spotters
are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 2 PM PDT this afternoon for San
     Bernardino County Mountains.

     Winter Storm Warning until 4 PM PDT this afternoon for Riverside
     County Mountains.

     Winter Weather Advisory until 4 PM PDT this afternoon for San
     Diego County Mountains.

PZ...Small Craft Advisory until 5 PM PDT this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PREVIOUS PUBLIC/MORNING UPDATE...17/APR
AVIATION/MARINE...Adams

In the hours before

Local storm report, Mar 30, 9:37 AM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 AM PDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             1 W WRIGHTWOOD          34.36N 117.65W
03/30/2023  M6.9 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURES 6.9 INCHES OF SNOW.
            THIS IS DAY ONE TOTAL AT 6,275 FOOT
            ELEVATION.

&&

APR
Special weather statement, Mar 30, 9:40 AM PDT, 42 minutes before
Special Weather Statement
National Weather Service San Diego CA
940 AM PDT Thu Mar 30 2023

CAZ043-050-301715-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
940 AM PDT Thu Mar 30 2023

...A strong thunderstorm will impact portions of northwestern San
Diego County through 1015 AM PDT...

At 940 AM PDT, Doppler radar was tracking a strong thunderstorm over
southeastern Camp Pendleton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oceanside, Vista, Fallbrook, Valley Center, eastern Camp Pendleton,
Camp Pendleton North, Bonsall and Hidden Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 11733 3331 11734 3335 11713 3324 11712
TIME...MOT...LOC 1640Z 263DEG 18KT 3328 11730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Adams
Local storm report, Mar 30, 9:41 AM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
941 AM PDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     SNOW             ARROWBEAR LAKE          34.21N 117.08W
03/30/2023  M8.0 INCH        SAN BERNARDINO     CA   PUBLIC

            MEMBER OF THE PUBLIC MEASURES 8 INCHES OF
            DAY 1 STORM TOTAL SNOW VIA SOCIAL MEDIA.

&&

APR
Local storm report, Mar 30, 9:43 AM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
943 AM PDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SSW LAKE ARROWHEAD    34.24N 117.20W
03/30/2023  M3.0 INCH        SAN BERNARDINO     CA   PUBLIC

            MEMBER OF THE PUBLIC MEASURES 3 INCHES OF
            DAY 1 STORM TOTAL SNOW.

&&

APR
Local storm report, Mar 30, 9:46 AM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
946 AM PDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N WARNER SPRINGS      33.31N 116.62W
03/30/2023  M3.0 INCH        SAN DIEGO          CA   PUBLIC

            MEMBER OF THE PUBLIC MEASURES 3 INCHES OF
            DAY 1 STORM TOTAL SNOW AT 4,327 FEET IN
            WARNER SPRINGS VIA SOCIAL MEDIA.

&&

APR
Local storm report, Mar 30, 9:48 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
948 AM PDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             IDYLLWILD               33.75N 116.72W
03/30/2023  E3.0 INCH        RIVERSIDE          CA   PUBLIC

            MEMBER OF THE PUBLIC ESTIMATES 3 INCHES OF
            STORM TOTAL DAY 1 SNOWFALL IN IDYLLWILD AT
            5,600 FOOT ELEVATION VIA SOCIAL MEDIA.

&&

APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:24 PM PDTWind AdvisorySGXSan Diego3 hr
Mar 30, 5:45 AM PDTSpecial Weather StatementSGXSan Diego30 min
Mar 30, 6:11 AM PDTSpecial Weather StatementSGXSan Diego34 min
Mar 30, 6:38 AM PDTSpecial Weather StatementSGXSan Diego37 min
Mar 30, 6:49 AM PDTAreal Flood AdvisorySGXSan Diego72 min
Mar 30, 7:40 AM PDTSpecial Weather StatementSGXSan Diego35 min
Mar 30, 9:05 AM PDTSpecial Weather StatementSGXSan Diego40 min
Mar 30, 9:06 AM PDTSpecial Weather StatementSGXOrange39 min
Mar 30, 9:40 AM PDTSpecial Weather StatementSGXSan Diego35 min
Mar 30, 9:47 AM PDTSevere Thunderstorm WarningSGXSan Diego43 min
Mar 30, 10:33 AM PDTSevere Thunderstorm WarningSGXSan Diego27 min
Mar 30, 10:37 AM PDTSpecial Marine WarningSGX23 min
Mar 30, 10:53 AM PDTSpecial Weather StatementSGXSan Diego37 min

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.